North Carolina, 2023

Flash Flooding in North Carolina, August 28, 2023

August 28, 2023 · NWS RNK · 2 events in 1 county or zone

A series of training thunderstorms produced extremely high rainfall across portions of Patrick and Carroll Counties in Virginia during the predawn hours of August 28th. This resulted in areas of flash flooding, mainly in the headwaters of the Smith River and the Ararat River, with extensive river flooding observed in Mount Airy, NC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A series of training thunderstorms produced extremely high rainfall across portions of Patrick and Carroll Counties in Virginia during the predawn hours of August 28th. This resulted in areas of flash flooding, mainly in the headwaters of the Smith River and the Ararat River, with extensive river flooding observed in Mount Airy, NC.

The event began with a stationary front draped near the border of Virginia and North Carolina early on the 28th as an upper level disturbance began passing across the lower Great Lakes, placing the central Appalachians in an area of favorite lift. The disturbance triggered a southeasterly wind shift across the foothills of the Blue Ridge in southern Virginia and northern North Carolina, bringing an increase of deep moisture northeast from the Piedmont of North Carolina. Precipitable water values were estimated to be|between 1.9 to 2.1 inches across Surry County by 3:00 am EDT on the 28th, while Mixed-Layer CAPE values remained around 500 J/Kg through much of the night.

Convection initiated after sunset on the 27th as a few slow-moving showers across southern Patrick County, Virginia. Coverage and intensity of the slow-moving activity only increased as the evening progressed, with a band of showers and embedded storms forming along the Highway 58 corridor by midnight, that was advancing northeast toward the crest of the Blue Ridge. In western Patrick County and southeast Carroll County, Virginia, 4 to 7 inches of rain fell across the entire headwaters of the Ararat River, with radar estimated values of around 9 inches near the town of Ararat, VA. he flooding progressed south into Mount Airy, NC, where the Ararat River flowed out of its banks and flooded areas of the town along the river channel, with the river cresting at 23.71 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 27, 8:55 PM EST, 6 hours 5 minutes earlier.

Area forecast discussion, Aug 27, 8:55 PM EST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
955 PM EDT Sun Aug 27 2023

.SYNOPSIS...
Rounds of heavy rain and thunderstorms continue into the
beginning of the work week as a stalled front remains over the
Carolinas. A stronger cold front will arrive next week,
bringing cooler temperatures and drier conditions to the region.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 950 PM EDT Sunday...

Precipitation coverage across the region is transitioning fairly
close to our earlier expectations. Central regions of the
forecast that have been dry most of the night so far are
starting to see some of their first drops. This would include
areas such as Blacksburg, VA to Roanoke, VA and Stuart, VA to
Roanoke, VA. Additionally, showers and storms near and northeast
of Danville, VA are moving slow progression westward with bit
more coverage and intensity in the activity. Coverage is
expected to continue to increase across central portions of the
area into the early morning hours of Monday. As we approach
daybreak Monday, the trend will be for the greatest coverage to
progress more east or northeast through the area.

As of 650 PM EDT Sunday...

Showers and storms have been abundant across portions of
Southwest Virginia and Northwest North Carolina. As the night
progresses, a shortwave trough current across the Lower Ohio
Valley is expected to head eastward and then northeastward. Its
progression will also influence the expected trends of showers
and a few storms over night. Anticipate a general trend in the
coverage of the precipitation into central sections of the
region by the late evening or middle of the night, and then
focused more on central to northern sections by daybreak Monday.
This is not to say other area will be dry, simply the best focus
for best coverage will follow this expected trend. Patchy fog is
still expected overnight, especially along the river valleys and
where rainfall today/tonight was/will be the heaviest.

Have tweaked hourly temperatures, dew points, wind speed/gusts,
and sky cover to better reflect the latest observations and
expected trends through the evening hours.

As of 130 PM EDT Sunday...

Key Messages:

1. Slight Risk of severe weather and flash flooding in northern
NC/Southside VA this afternoon through tonight.

2. Localized flooding due to slow moving, repeated high rainfall
rate storms possible.

3. Potential resurgence of storms in NC High Country and
southern Blue Ridge.

Low-level stratus is now beginning to lessen over the area this
afternoon, allowing for ample heating. As such, instability will
be on the rise, thus creating an environment conducive for
cluster of thunderstorms. Overall, not much upper support for
organized storms as the best forcing has moved south with the
front that is now draped across the Carolinas. The main threat
will be slow moving and training storms with very efficient
rainfall rates.

RAP mesoanalysis and the morning RNK RAOB indicate plenty of
ambient moisture along with high freezing levels for efficient
warm rain processes to occur. This has been seen already this
morning across Appomattox and Charlotte Counties, as well as
ongoing renewed convection over NW NC, where rain rates within
storms could be 2-3"/hr at times. It is not out of the question
for some locations to pick up 2-3" (locally higher) of rainfall
in a very short amount of time. Although antecedent conditions
are rather dry, prolonged high rainfall rates over the same area
will cause flooding issues regardless of how dry current
conditions are.

Should see coverage lessen a bit overnight, but could still see
areas of heavy downpours continue. Likely to have low clouds and
some fog development tonight with plenty of low-level moisture
present.

This pattern is expected to continue into Monday with the
potential for localized flooding concerns from very slow moving
thunderstorms that are expected to develop again in the
afternoon/evening.

While humid, temperatures will be held to the upper 70s and low
80s due to cloud cover and rain. Very mild and humid overnight
in the 60s and low 70s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 115 PM EDT Sunday...

Key Messages:
1. Locally heavy rainfall possible, particularly over
northwest North Carolina, through the period.
2. Temperatures near to cooler than normal.

A front is expected to stall across the Carolinas and southeastern
states through this forecast period. While the front remains just to
the southeast of the area, it will serve as a source of lift for the
development of showers and thunderstorms through early Tuesday.
Precipitable water values are forecast to be around 1.5 to 2 inches,
which is anomalously high for this time of year. The greatest
potential for repeated rounds of showers and thunderstorms is
mainly along and south of the VA/NC border, closer to the front,
where there is modest CAPE as well. The high moisture in the
atmosphere could lead to very efficient rainfall rates in that
area. Thus, there is a Slight Risk for excessive rainfall over
portions of northwest and North Carolina, leading to possible
flash flooding.

Abundant cloud cover over the area will hold temperatures down to a
few degrees below normal, with highs in the 70s and lows in the low
to mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 135 PM EDT Sunday...

Key Messages:
1. Track of Tropical Storm Idalia continues to be
monitored, currently forecast to move east of the forecast area.
2. Too early to determine specific threats and impacts. Potential
impacts include gusty winds and heavy rainfall that may lead to
localized flooding.

The general mid level pattern during this forecast period is broad
ridging over the southern Plains and Central US, and troughing
developing over the northeast and into the Mid Atlantic. The
evolution of this pattern will influence the track of Tropical Storm
Idalia, and thus, its impacts to the central Appalachians.
There is better agreement among the long range guidance on the
timing forecast, but greater spread/less agreement in the track
forecast. At this time, it is forecast to turn eastward as it
reaches the inland southeastern US, which would limit the higher
winds and heavier rainfall to the North Carolina Piedmont and
Virginia Southside. The earliest reasonable timing for any
impacts to the forecast area looks to be as early as late
Wednesday, but most likely early Thursday morning. However, it
is important to remember that even slight changes in the track
can bring big changes to the potential threats and impacts, so
please continue to monitor the current forecast for the latest
information.

By Friday, surface high pressure will build into the area from the
Great Lakes, which will help to push both the stalled front and the
Tropical Storm farther from the area. Subsidence, and dry
northwesterly flow from the high will bring about clearer skies and
will limit precipitation chances through the remainder of the long
term forecast period.

Expecting temperatures to be on a slow warming trend through the end
of the work week and into the weekend, getting back into the upper
70s to mid/upper 80s.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
As of 740 PM EDT Sunday...

Overnight, cigs will lower and fog is likely to develop across
most of the area. Widespread sub-VFR looks likely until sunrise
on Monday. Even then, still will have some low stratus
continuing that could keep conditions in the IFR to MVFR through
mid-morning.

Showers and thunderstorms will trend more numerous across the
region during the afternoon and early evening hours. Conditions
may be temporarily sub-VFR under the strongest showers and
storms.

EXTENDED AVIATION OUTLOOK...

Weather pattern remains unchanged through Tuesday with
additional chances for showers and thunderstorms and the
associated MVFR conditions, though VFR expected most of the
time. Isolated to scattered showers and thunderstorms are
possible on Wednesday with best chances in the south. For
Thursday and Friday, will need to watch what happens with
tropical depression 10.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG/DS
SHORT TERM...AS
LONG TERM...AS
AVIATION...BMG/DS
Hazardous weather outlook, Aug 27, 12:55 PM EST, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
155 PM EDT Sun Aug 27 2023

VAZ007-010-011-013-014-017>020-022>024-033>035-045>047-059-
WVZ042>044-507-508-281800-
Tazewell-Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
155 PM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Localized flooding is possible this afternoon and into tonight due
to scattered showers and thunderstorms with high rain rates.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A prolonged period of scattered showers and thunderstorms Monday and
Tuesday may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-012-015-016-032-043-044-058-281800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Grayson-Carroll-Patrick-Henry-Pittsylvania-
Halifax-
155 PM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...This afternoon and tonight.

Flash flooding is possible this afternoon and into tonight due to
repeated showers and thunderstorms. There is also a marginal risk of
severe thunderstorms, with which the greatest threat would be strong
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A prolonged period of scattered showers and thunderstorms Monday and
Tuesday may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 28, 12:53 AM EST, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
153 AM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     Flash Flood      4 ESE Buffalo Ridge     36.73N 80.19W
08/28/2023                   Patrick            VA   Trained Spotter

            Pole Branch Creek has exceeded its banks and
            continues to rise.

&&

VFJ

The radar

The Roanoke radar (KFCX), 64 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Surry

When
August 28, 3:00 AM EST to 9:00 AM EST
Where
Surry County, 1.31 mi SSE of Salem to 1.38 mi SSE of Salem
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.512, -80.592

The Ararat River at Mt. Airy, NC (ARLN7) crested at 23.71 feet, rising above the moderate flood stage of 22 feet. This is the current flood-of-record for this gage, which was recently installed. The river rose nearly 10 feet in the six hours leading up to the crest due to 6+ inches of rain within mainly a 6-hour period across the entire Ararat basin in Carroll and Patrick Counties. Discharge measurements are not performed at this location and no rating table is available.

Flash Flood, Surry

When
August 28, 3:00 AM EST to 9:00 AM EST
Where
Surry County, 1.72 mi ENE of Salem to 1.08 mi ENE of Salem
Cause
Heavy Rain
Property damage
$15,000
Reported by
Social Media
Coordinates
36.542, -80.573

Extensive flooding was observed along the Ararat River in the town of Mt. Airy, NC on the morning of the 28th due to 6 to locally 10 inches or rainfall across the headwaters in Patrick County during the predawn hours of the day. Among the observed impacts of this river flooding, the bridge along White Sulphur Springs Road over the Ararat River was impassible for several hours. Further downstream, water from the river spread out to cover Riverside Drive and E. Oak Street, with nearly all of Riverside Park completely flooded. A gas station at the corner of E. Pine Street and Riverside Drive was surrounded by flood waters, though water did not enter the building. On the south end of town, Hamburg Street was flooded up to a foot deep over the road. Property damage is the estimated cleanup cost of the flooding, as well as any minor damage the flooding caused.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129184, 1131572.